0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
ARTICLE |

Hospitalizations With Adverse Events Caused by Digitalis Therapy Among Elderly Medicare Beneficiaries

Joan L. Warren, RN, PhD; A. Marshall McBean, MD, MSc; Steven L. Hass, RPh, PhD; J. Daniel Babish, MPH
Arch Intern Med. 1994;154(13):1482-1487. doi:10.1001/archinte.1994.00420130074010.
Text Size: A A A
Published online

Background:  Digitalis products are among the agents most frequently prescribed to the elderly, yet previous studies have not provided age-, race-, and sex-specific rates of utilization of digitalis by this population. Estimates of the rate of hospitalization with an adverse reaction from digitalis therapy have varied considerably between systems relying on passive reports and those using active surveillance.

Methods:  Medicare data from 1985 through 1991 and data from the 1987 National Medical Expenditure Survey were used to determine population-based estimates of the use of digitalis in elderly beneficiaries by age group, sex, and race. Hospitalization rates with an adverse event caused by digitalis therapy were calculated for those persons estimated to be using digitalis. Medicare data were used to identify the frequency of selected comorbidities among persons with an adverse event caused by digitalis therapy as well as the frequency of clinical manifestations associated with digitalis intoxication.

Results:  Over 3 million Medicare beneficiaries were estimated to be using digitalis in 1987. A total of 202011 hospitalizations with a coded adverse event caused by digitalis therapy were reported during the 7-year study period. Of persons estimated to be using digitalis, 8.53 per 1000 were hospitalized annually with an adverse event caused by digitalis therapy. Women, individuals with increasing age, and persons of black race, especially those with impaired renal function, were significantly (P<.05) more likely to experience hospitalization with an adverse event caused by digitalis therapy.

Conclusion:  This information may help identify categories of elderly patients who require more frequent monitoring to prevent adverse effects of digitalis therapy. Changes in the format of the hospital bill to include more diagnoses along with increased mandatory reporting of adverse drug events will improve the sensitivity of Medicare data for surveillance of adverse drug events.(Arch Intern Med. 1994;154:1482-1487)

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Figures

Tables

References

Correspondence

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Web of Science® Times Cited: 30

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();